Alert archive / Colorado / Winter Storm Watches in 2013
Winter Storm Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Jan 9, 2013, 4:33 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Jan 10, 2013, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2013, 4:33 AM MST (11:33 UTC)
- In effect from
- Jan 10, 2013, 6:00 PM MST
- Expired
- Jan 9, 2013, 2:44 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.6 hours before the alert went out and 388 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 8, 10:39 PM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Jan 8, 10:39 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1039 PM MST TUE JAN 8 2013 .AVIATION... ALL THREE TAF SITES...ALS...COS...AND PUB WILL REMAIN BETWEEN WEATHER SYSTEMS OVER THE NEXT 24 HOURS. VFR CONDITIONS ARE EXPECTED AT COS AND PUB THROUGH 06Z THURSDAY WITH MOSTLY CLEAR SKIES AND TYPICAL DIURNAL WIND PATTERNS EXPECTED. AT ALS...IFR CONDITIONS ARE POSSIBLE DURING THE EARLY MORNING HOURS WEDNESDAY AND THURSDAY MORNING. TONIGHT...ALS IS CLOSE TO SATURATION AT THE SURFACE...AND EXPECT FOG WILL FORM AS FORECAST LATER TONIGHT/EARLY WEDNESDAY MORNING. ON THURSDAY MORNING...SOME FORECAST MODELS AGAIN TRY TO DEVELOP FOG IN ALS AS EARLY AS 05Z. GIVEN THE POOR MODEL PERFORMANCE WITH RECENT SAN LUIS VALLEY FOG EVENTS...I HAVE NOT INCLUDED FOG IN THE FORECAST AT THIS TIME. -PJC && .PREV DISCUSSION... /ISSUED 917 PM MST TUE JAN 8 2013/ UPDATE... UPDATED THE GRIDS TO BRING IN CURRENT OBS AND ACCOUNT FOR TEMPERATURE TRENDS. -PJC PREV DISCUSSION... /ISSUED 245 PM MST TUE JAN 8 2013/ SHORT TERM... (TONIGHT AND TOMORROW) CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING WEAK TO MODERATE WEST TO NORTHWEST FLOW ALOFT ACROSS THE REGION AS AN EMBEDDED SHORT WAVE IN THE FASTER ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES IS TRANSLATING ACROSS THE NORTHERN ROCKIES AT THIS TIME. WATER VAPOR IMAGERY IS ALSO INDICATING AN UPPER LEVEL CIRCULATION SPINNING ACROSS EAST CENTRAL MEXICO AT THIS TIME. AT THE SFC...A WEAK BACK DOOR COLD FRONT MOVED ACROSS THE EASTERN PLAINS THIS MORNING AND ALONG WITH DEVELOPING UPSLOPE FLOW HAS PROVIDING ENOUGH MIXING TO HELP BOAST TEMPS INTO THE LOWER TO MID 50S ACROSS THE PLAINS...WITH 30S AND 40S ACROSS THE HIGH MT VALLEYS AND 20S AND 30S ACROSS THE HIGHER TERRAIN AT THIS TIME...SAVE TEENS AND 20S ACROSS THE SAN LUIS VALLEY WITH STOUT INVERSIONS STILL IN PLACE. TONIGHT...FLOW ALOFT MODERATES AND BECOMES MORE WESTERLY AS NORTHERN ROCKIES EMBEDDED WAVE CONTINUES TO TRANSLATE EAST INTO THE NORTHERN HIGH PLAINS. HIGH CLOUDS ASSOCIATED WITH THIS WAVE TO DIMINISH AND ALONG WITH LIGHT WINDS...WILL ALLOW FOR ANOTHER NIGHT OF GOOD RADIATIONAL COOLING...ESPECIALLY FOR VALLEY LOCALES. WITH THAT SAID...HAVE GONE WITH A PERSISTENCE FORECAST FOR THE SAN LUIS VALLEY WITH LOWS DIPPING TO AROUND 20 BELOW ZERO OVERNIGHT ALONG WITH SOME PATCHY AREAS OF FREEZING FOG. TOMORROW...GENERALLY WEAK WESTERLY FLOW ALOFT CONTINUES ACROSS THE AREA AS OLD MEXICO UPPER LOW SLOWLY LIFTS OUT ACROSS SOUTHERN HIGH PLAINS. MODELS HAVE COME INTO BETTER AGREEMENT KEEPING ANY ASSOCIATED PRECIPITATION WELL SOUTH OF THE AREA THROUGH THE LATE AFTERNOON...HOWEVER THERE WILL BE SOME HIGH LEVEL CLOUDS INCREASING ACROSS THE FAR SE PLAINS IN THE AFTERNOON. TEMPS ALOFT WARM SLIGHTLY THOUGH DOES NOT APPEAR TO BE MUCH IN THE WAY OF MIXING...AND WILL LIKELY SEE HIGHS AT OR SLIGHTLY COOLER THAN TODAY...WITH THE WARMEST READINGS ALONG AND WEST OF THE I-25 CORRIDOR. -MW LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) A TREND TOWARDS A COLDER AND MORE ACTIVE WX PATTERN STILL LOOKS ON TRACK FOR LATER IN THE WEEK. THE CLOSED LOW ACROSS NRN OLD MEXICO WILL EVENTUALLY LIFT TO THE NORTHEAST WED NIGHT THROUGH EARLY THURSDAY BRINGING A BRIEF GLANCING SHOT OF PRECIPITATION TO THE FAR SOUTHEAST CORNER. MODELS ARE STILL NOT IN AGREEMENT WITH HOW FAR WEST THIS UPPER LOW WILL TRACK AS IT NEARS SE CO. LATEST NAM12 BRINGS A QUICK SHOT OF PCPN TO THE SE CORNER WED NIGHT/EARLY THURS...WITH MODEL SOUNDINGS LOOKING LIKE A COMBINATION OF RAIN/WET SNOW POSSIBLY EVEN SOME BRIEF FREEZING PCPN ACROSS BACA/EASTERN PROWERS COUNTIES BETWEEN MIDNIGHT AND 9 AM THURSDAY. FOR NOW DON'T THINK ACCUMULATIONS WILL AMOUNT TO MUCH AS SYSTEM IS PRETTY FAST MOVING AND TEMPERATURES MAY ONLY BRIEFLY DROP BELOW FREEZING IN THE EARLY MORNING. OTHERWISE THURS WILL CONTINUE MILD ACROSS THE DISTRICT AS SOUTHWEST FLOW INCREASES AHEAD OF THE NEXT TROF DROPPING THROUGH THE WESTERN U.S. SNOW STARTS TO INCREASE ALONG THE CONTINENTAL DIVIDE THURS NIGHT AS THE BROAD UPPER TROF CARVES OUT ACROSS THE GREAT BASIN WITH A PORTION OF THE ENERGY EJECTING TO THE NORTHEAST ACROSS THE AREA FRI. MODERATE SNOW SHOULD CONTINUE INTO FRIDAY WITH THE POTENTIAL FOR ADVISORY SNOWFALL AMOUNTS ALONG THE CONTINENTAL DIVIDE. THE HEAVIEST AMOUNTS LOOK TO FALL ACROSS THE EASTERN SAN JUAN MOUNTAINS WHERE AROUND 5-10 INCHES WILL BE POSSIBLE BY FRIDAY EVENING WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE. SNOW WILL ALSO SPREAD ACROSS THE VALLEYS AND INTO THE WRN SLOPES OF THE SE MTS ON FRIDAY AS THE H7 FRONT MOVES THROUGH. HOWEVER...STRONG SOUTHWEST TO WEST DOWNSLOPE FLOW WILL NOT BE AS FAVORABLE FOR PRECIPITATION ACROSS THE EASTERN SLOPES OF THE SE MTNS/PLAINS. IN FACT...CAA WILL BE OFFSET SOME BY THE DOWNSLOPE WINDS KEEPING HIGHS ACROSS THE PLAINS ON FRIDAY IN THE MID 40 AND 50S. ITS NOT UNTIL THE NORTHERLY FRONT ADVANCES THROUGH THE SE PLAINS FRIDAY EVENING THAT A SLIGHT CHANCE FOR SNOW SPREADS SOUTHWARD INTO EAST CENTRAL CO. OVERALL...ANY CHANCES LOOK BRIEF AND LIGHT...WITH THE BEST CHANCES CONFINED TO AREAS MAINLY NORTH OF HIGHWAY 50. THE COLD UNSETTLED PATTERN CONTINUES FOR THE WEEKEND THROUGH EARLY NEXT WEEK AS THE MEAN TROF HANGS BACK ACROSS THE GREAT BASIN/WRN CO AS JET ENERGY CONTINUES TO DROP DOWN ITS WESTERN SIDE. THIS KEEPS LIGHT SNOW GOING OVER THE MTN AREAS...WITH LIGHT SNOW POSSIBLY SPREADING ACROSS THE SOUTHEAST MTS/ADJACENT PLAINS ON SATURDAY AS MORE ENERGY EJECTS OUT OF THE TROF ACROSS THE AREA. ECMWF HAS A MUCH DRIER SOLN THOUGH...SO KEPT ISOLATED POPS CONFINED TO AREAS ALONG/WEST OF THE INTERSTATE FOR NOW. ONE THING IS CERTAIN IS TEMPERATURES WILL TAKE A TURN TOWARDS COLDER THAN NORMAL FOR ALL OF THE AREA STARTING ON SATURDAY AND CONTINUING THOUGH EARLY NEXT WEEK. HIGHS WILL ONLY TOP OUT IN THE 20S MOST DAYS ACROSS THE LOWER ELEVATIONS WITH TEENS AND SINGLE DIGITS ACROSS THE MOUNTAINS. -KT AVIATION... VFR CONDITIONS WITH A GENERALLY LIGHT DIURNALLY DRIVEN WIND REGIME EXPECTED AT KCOS AND KPUB THROUGH THE NEXT 24 HOURS. FOR KALS...STRONG SFC BASED INVERSIONS CONTINUE ACROSS THE VALLEY FLOOR AND WITH GENERALLY WEAK FLOW ALOFT WENT WITH A PERSISTENCE FORECAST THROUGH THE PERIOD. WILL LIKELY SEE OCCASIONAL IFR AND LIFR CIGS AND VIS REDEVELOP ONCE AGAIN AFT 06Z AND PERSIST THROUGH 16Z. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 81/10
Hazardous weather outlook, Jan 8, 6:45 AM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MST TUE JAN 8 2013 COZ058>089-093>099-091345- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 645 AM MST TUE JAN 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WELL BELOW ZERO WILL CONTINUE FOR THE SAN LUIS VALLEY THIS MORNING AND AGAIN TONIGHT. WHILE SOME MODERATION IN TEMPERATURES WILL BE POSSIBLE TONIGHT...WIND CHILLS OF MINUS 15 TO MINUS 20 ARE STILL EXPECTED BY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM WILL BRUSH SOUTHEAST COLORADO WEDNESDAY NIGHT AND THURSDAY POSSIBLY BRING SOME RAIN AND WET SNOW TO THE FAR SOUTHEAST COLORADO PLAINS. BECAUSE THE SYSTEM IS WARM AND QUICK MOVING...ANY SNOWFALL IS EXPECTED TO BE LOCALIZED AND LESS THAN AN INCH. A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO MOVE INTO THE CONTINENTAL DIVIDE THURSDAY NIGHT AND THEN MOVE INTO EASTERN COLORADO BY FRIDAY NIGHT. THIS SYSTEM WILL REMAIN OVER COLORADO THROUGH THE WEEKEND AND INTO NEXT WEEK. THE STORM SYSTEM IS NOT PARTICULARLY MOIST...BUT IT IS VERY COLD. THE COLD...UNSTABLE AIRMASS ASSOCIATED WITH THIS STORM IS EXPECTED TO BRING SEVERAL INCHES OF SNOWFALL TO THE CONTINENTAL DIVIDE... ESPECIALLY THURSDAY NIGHT AND FRIDAY...BUT ALSO WITH LINGERING LIGHT SNOWS CONTINUING THROUGH THE WEEKEND AND INTO NEXT WEEK. FOR THE EASTERN MOUNTAINS AND PLAINS...THE MAIN IMPACTS OF THIS STORM WILL HOLD OFF UNTIL LATE FRIDAY INTO FRIDAY NIGHT. THE PALMER DIVIDE COULD SEE THE FRONT ARRIVE FRIDAY AFTERNOON...WITH SOME LIGHT SNOW...BEFORE MOVING INTO THE REST OF EASTERN COLORADO FRIDAY NIGHT. WHILE THIS SYSTEM IS NOT VERY MOIST...A COMBINATION OF VERY COLD AIR ALOFT AND WEAK UPSLOPE FLOW AT THE SURFACE WILL LIKELY RESULT IN PERIODS OF LIGHT SNOWFALL ACROSS THE EASTERN MOUNTAINS AND PLAINS OVER THE WEEKEND AND RIGHT ON INTO MONDAY. THIS SYSTEM WILL BRING A MAJOR DROP IN TEMPERATURES TO ALL OF SOUTHERN COLORADO BY SATURDAY...CONTINUING RIGHT ON INTO NEXT WEEK. HIGHS COULD BE IN THE 20S...IF NOT TEENS...ACROSS THE PLAINS...WITH EVEN COLDER READINGS UP IN THE MOUNTAINS. OVERNIGHT LOWS CAN BE EXPECTED TO DROP TO NEAR OR BELOW ZERO AGAIN IN MANY AREAS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 44/50
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 4:40 AM MST | High Wind Watch | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more | 35 hr |
| Jan 9, 2:44 PM MST | Blizzard Watch | PUB | Conejos, Mineral, Rio Grande | 14 hr |
Nearby
Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.